One in 10 has reaction to penicillin

ON CALL

June 04, 1991|By Dr. Simeon Margolis

Q: I once had an allergic reaction to penicillin. Does that mean it will never be safe for me to take it again? Does a penicillin allergy make me more likely to have reactions to other antibiotics?

A: Penicillin is the most common cause of allergic drug reactions, and about one in 10 people will say "yes" when asked if they hTC have ever had a reaction to penicillin.

Hives are the most common reaction, followed closely by skin rashes. Other reactions include fever, diarrhea, joint pains and a decline in the level of red cells and platelets in the blood. Most feared is anaphylaxis, which occurs in about 7 percent of people who have a reaction to penicillin. Anaphylaxis is a life-threatening medical emergency that can occur immediately after administration of penicillin or exposure to other allergens, such as bee venom. The major features of anaphylaxis are wheezing and progressive difficulty in breathing, along with a collapse of the circulatory system leading to a fall in blood pressure, rapid pulse and cyanotic (blue) skin. Death can occur.

Nearly nine out of 10 people who report a reaction to penicillin can take it again without adverse effects. The problem is to identify the one in 10 who will have another reaction, and to avoid the risk of anaphylaxis. The likelihood of developing a second reaction to penicillin is highest (12 to 17 percent) in those who initially had hives or anaphylaxis. People with these reactions are the ones with the greatest chance of having an anaphylactic reaction. Only 4 percent of people who had a penicillin skin rash will have a second reaction to the drug. Overall, some form of reaction occurs in about 2 percent of peo

ple who have never taken penicillin or had a reaction in the past.

Individuals with a clear-cut history of hives or anaphylaxis in response to penicillin must be certain that their doctor is aware of the reaction. Penicillin should be used in such people only when a severe infection proves unresponsive to other antibiotics and a skin test for penicillin allergy is negative.

Penicillin allergy is determined by observing the immediate skin reaction after injecting a penicillin derivative under the skin. Penicillin can be used safely in people with a negative skin test.

People allergic to penicillin are likely to have reactions to all of the many different types of penicillin as well as to the cephalosporins, a closely related type of antibiotic.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine and associate dean for faculty affairs at the school.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.